Maryland, 2003

Damaging Wind in Maryland, June 27, 2003

June 27, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down several trees and wires in Denton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down several trees and wires in Denton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 27, 2:20 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 27, 2:20 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EDT FRI JUN 27 2003

EXCESSIVE HEAT ENDING IN THE MT HOLLY FORECAST AREA.

MORNING SURFACE ANALYSIS SHOWS EASTWARD MARCHING COLD FNT EXTENDING
FROM LOW PRES IN SE CANADA. FNT EXTENDS SWRD FM LOW INTO CNTRL NY/PA
THEN CONT THRU APPALACHIANS AND INTO LA/TX COASTAL WATERS. ANOTHER
FNTL SYS XTNDS FM THE LOW PRES SWRD THRU ERN CANADA THEN INTO
ANOTHER LOW PRES IN ATLANTIC WATERS SE OF NOVA SCOTIA. INTERESTING
SAT PIX TODAY WITH RAPID TSTM FRMTN ALONG THE OCEANIC BACK DOOR COLD
FNT...WITH ANVILS BLOWING OFF AND MVG NW INTO LONG ISLAND. AS DAY
PROGRESSED...TSTMS KEPT FRMG FURTHER S WITH ANVIL BLOWOFF HEADED FOR
THE JERSEY SHORE. VERY IMPRESSIVE AS WELL AS SHOWING THE STRENGTH OF
THE BLOCKING HIGH PRES RIDGE IN WRN ATLANTIC. 12Z MODEL INIT SEEMS
TO BE PICKING UP MORE ON THE STRENGTH OF THE OCEANIC SYS THAN SYS TO
W. COLD FNT TO THE W SHLD ARRIVE LATER THAN SOONER TODAY.

COLD FRNT WILL PUSH EXCESSIVE HEAT AND HUMIDITY OUT OF FA TONIGHT
BRINGING IN SEASONAL TEMPS AND DRY AIR FOR SAT. ALWAYS CHC OF
SHRA/TSTM WILL THIS TYPE AIR MASS AND FNT MVG IN. HOWEVER...MOIST
CNVRG LACKING SO ACTIVITY SHLD NOT BE WIDESPEAD. SVR WX NOT XPCTD IN
FA ATTM. SVR WX THREAT REMAINS TO THE N ESP NEW ENGLAND. ATTM, TSTMS
HAVE BEGUN FRMG IN SE PA. DRY AIR LASTS ONLY A DAY WITH HIGH PRES
MVG ACROSS FA ERLY SUN MRNG. FNT WILL THEN RETURN AS A WARM FNT
SUN...BRINGING DPS BACK UP INTO THE 65 TO 70 DEG RANGE LATE SUN AND
INTO MON. ALTHOUGH A WARM AIRMASS...EXCESSIVE HEAT IS NOT XPCTD.
HOWEVER...THE WARM/MOIST AIR ON SLY WINDS WILL BRING THE THREAT OF
SHRA/TSTM INTO THE FA SUN AND MON. MODELS PROG DECENT MOISTURE CNVRG
AND MDTLY UNSTBL AIR FOR BOTH SUN AND MON. ANOTHER COLD FNT WILL
PUSH THRU FA FM THE N LATE MON BRINGING A RETURN TO MORE SEASONAL
TEMPS AND LWR HUMIDITY. HIGH PRES TO S PREDOMINATES WED TO FRI.

MARINE REMAINS QUIET.

FCSTID =   13
MPO   57  80  58  78 /  30  10  10  30
ABE   58  82  60  81 /  30  10  30  30
RDG   59  82  61  81 /  30  10  30  30
PHL   67  84  68  84 /  30  10  30  30
12N   58  82  59  81 /  30  10  10  30
SMQ   62  84  63  82 /  30  10  10  30
TTN   66  84  67  83 /  30  10  20  30
MIV   63  84  64  84 /  30  10  30  30
ACY   65  76  66  77 /  30  10  30  30
ILG   66  85  67  84 /  30  10  30  30
DOV   65  83  66  84 /  30  10  30  30
GED   65  85  66  85 /  30  10  30  30
ESN   65  83  66  84 /  30  10  30  30

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

WOODWORTH
Hazardous weather outlook, Jun 27, 3:49 AM EST, 12 hours 8 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-271145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
449 AM EDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

AN EXCESSIVE HEAT WARNING HAS BEEN POSTED FOR URBAN AREAS. PLEASE
REFER TO WWUS71 KPHI PHLNPWPHI FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRUZDLO

In the hours before

Special weather statement, Jun 27, 2:20 PM EST, 1 hour 37 minutes before
MDZ012-015-019-020-272015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EDT FRI JUN 27 2003

...STRONG THUNDERSTORMS ARE HEADING FOR MARYLANDS EASTERN SHORE...

STRONG THUNDERSTORMS WERE MOVING ACROSS THE WASHINGTON DC AREA AND
CENTRAL MARYLAND AT 315 PM.  THE THUNDERSTORMS WERE MOVING TO THE
EAST AND THEY SHOULD BEGIN TO MAKE THEIR WAY ACROSS CHESAPEAKE BAY
BETWEEN 345 PM AND 415 PM.  THE THUNDERSTORMS MAY BE ACCOMPANIED BY
HAIL AND GUSTY WINDS ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
THUNDERSTORMS.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caroline

When
June 27, 3:57 PM EST
Where
Caroline County, Denton
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.883, -75.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363994.